Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 46, NWS North Platte, NE

May 13, 2003Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 13, 2003, 3:33 PM CDT for Holt County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 3:33 PM CDT (20:33 UTC)
Expired
May 13, 2003, 4:30 PM CDT
In force
57 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Holt County, NE

The radar

The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS53 KLBF 132033
SVRLBF
NEC089-132130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 430 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 9 MILES NORTHEAST
  OF ONEILL...MOVING EAST AT 40 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4257 9883 4211 9905 4211 9831 4260 9833

$$
POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:10 AM CDT, 13 hours 23 minutes earlier.

Area forecast discussion, May 13, 2:10 AM CDT, 13 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 AM CDT TUE MAY 12 2003

PRECIP CHANCES TODAY AND TEMPS NEXT SEVERAL DAYS MAIN CHALLENGE.

WATER VAPOR IMAGERY FROM THIS EARLY MORNING SHOWS STRONG UPPER WAVE
MOVING ACROSS THE NORTHERN ROCKIES.  AT THE SURFACE LEE
TROUGH/DRYLINE EXTENDS SOUTH ACROSS THE NORTHERN AND CENTRAL HIGH
PLAINS WITH DEEPER BOUNDARY LAYER MOISTURE SLOWLY ADVECTING NORTH
OUT OF THE SOUTHERN PLAINS.  MODELS ARE FAIRLY CLOSE WITH SYSTEM
EVOLUTION THROUGH NEXT 60 HOURS BUT ETA IS SLIGHTLY QUICKER WITH
PROGRESSION OF WAVE THROUGH NORTHERN PLAINS TODAY.  WILL AIM
SOMEWHERE BETWEEN THE ETA AND GFS FOR THIS FORECAST PACKAGE.

AFORE MENTIONED UPPER WAVE SLIDES OUT OF THE MOUNTAINS AND FORMS A
CUT OFF LOW OVER THE NORTHERN PLAINS TODAY.  THIS WILL PUSH DRYLINE
QUICKLY THROUGH AREA FROM WEST TO EAST THIS AFTERNOON WITH TRAILING
COLD FRONT SURGING INTO NORTHWEST CORNER AS WELL.  LARGE SCALE
ASCENT FROM WAVE WILL HELP TO KICK OFF CONVECTION ALONG DRYLINE BUT
MAIN QUESTION BECOMES HOW FAR WILL DRYLINE PUSH EAST BEFORE
CONVECTION FORMS.  APPEARS AS THOUGH ATMOSPHERE WILL REMAIN CAPPED
AHEAD OF DRYLINE UNTIL EARLY TO MID AFTERNOON.  BY THIS POINT
DRYLINE IS SHOWN TO HAVE CLEARED ALL BUT EASTERN MOST 6 TO 7
COUNTIES AND WILL GO WITH 30-40 POPS ACROSS THIS AREA.  DRYLINE AND
ASSOCIATED CONVECTION THEN QUICKLY CLEARS FORECAST AREA BY EARLY
EVENING.  SEVERE POTENTIAL LOOKS DECENT GIVEN 0-6KM SHEAR OF
40-50KTS AND CAPE VALUES AROUND 1500-2000 WITH MAIN THREAT BEING
LARGE HAIL. ONLY OTHER PRECIP POTENTIAL IS IMMEDIATELY BEHIND COLD
FRONT WHERE SOME RESIDUAL MOISTURE MAY BRING SOME ISOLATED SHOWERS
THROUGH EARLY EVENING AS WELL.  TEMPS LOOK WARM TODAY AS DRY
DOWNSLOPE WINDS BEHIND DRYLINE PUSH TEMPS INTO THE MID 70S TO LOWER
80S FOR HIGHS.

SUBSIDENCE THEN KICKS IN BEHIND FRONT TONIGHT AS UPPER WAVE MOVES
INTO THE UPPER MIDWEST REGION.  THIS WILL ALLOW REINFORCING SHOT OF
COOLER AIR TO SLIDE INTO FAR NORTHERN COUNTIES BY SUNRISE ON
WEDNESDAY.  THIS SHOULD BRING IN SOME STRATUS AS WELL BUT MOST OF
THE NIGHT LOOKS MOSTLY CLEAR OVER AREA.  PATTERN REMAINS QUIET INTO
THE LATTER HALF OF WEDNESDAY AS UPPER RIDGE BEGINS TO REBUILD OVER
REGION IN ADVANCE OF NEXT WAVE.  ONLY PROBLEM FOR THE DAY WILL BE
STRATUS MENTIONED ABOVE BUT FEEL IT WILL SCATTERED OUT BY EARLY
AFTERNOON.  CONDITIONS WILL BE A TAD COOLER BEHIND FRONT WITH TEMPS
IN THE MID 60S TO LOWER 70S FOR HIGHS.

NEXT WAVE THEN PLOWS INTO REGION THURSDAY INTO EARLY FRIDAY.  LATEST
GFS AND ECMWF NOW DIG MOST OF ENERGY INTO SOUTHERN PLAINS INSTEAD OF
CENTRAL PLAINS AS PREVIOUS RUN OF GFS INDICATED.  WAVE IS ALSO
AROUND 12-18 HOURS QUICKER THAN PREVIOUS GFS RUN.  FOR THIS REASON
LOOKS AS THOUGH NEXT PRECIP CHANCE WILL COME AS EARLY AS LATE
MORNING/EARLY AFTERNOON ON THURSDAY BUT SHOULD BE OUT OF AREA BY
EARLY MORNING ON FRIDAY.  SATURDAY ALSO LOOKS MUCH DRIER THAN
PREVIOUS FORECAST AS IT BECOMES A TRANSITIONAL DAY BETWEEN OUTGOING
WAVE AND LARGER SYSTEM DIGGING INTO SOUTHWEST CONUS BY THE LATE
WEEKEND.  REMOVED PRECIP MENTION ON SATURDAY AND EARLY SUNDAY BUT
PRECIP STILL LOOKS POSSIBLE LATE SUNDAY INTO MONDAY AS LEE TROUGH
REESTABLISHES ITSELF AND SERIES OF WAVES KICK OFF MORE CONVECTION.

.LBF...NONE.

AWJ
Hazardous weather outlook, May 13, 10:08 AM CDT, 5 hours 25 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-132045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1008 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE EAST ALONG THE NEBRASKA SOUTH DAKOTA
BORDER THIS AFTERNOON AND TONIGHT. AS THE SYSTEM MOVES EAST THROUGH
THE AFTERNOON ABUNDANT SUNSHINE WILL CONTINUE TO DESTABLIZE AN
ALREADY UNSTABLE ATMOSPHERE. WITH LIMITED LOW LEVEL MOISTURE THE
MAIN CONCERN WILL BE FOR STRONG OUTFLOW WINDS AND LARGE HAIL WITH
THE THUNDERSTORMS THAT DO DEVELOP. THE AREA OF CONCERN FOR SEVERE
WEATHER DEVELOPMENT IS EAST OF A LINE FROM SPRINGVIEW...IN KEYA PAHA
COUNTY TO CURTIS IN FRONTIER COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A RETURN OF MOIST SOUTHERLY FLOW AHEAD OF AN AREA OF LOW PRESSURE
ACROSS THE HIGH PLAINS OF COLORADO AND WYOMING WILL SET THE STAGE
FOR THUNDERSTORM DEVELOPMENT AGAIN SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON...MAINLY EAST OF
SPRINGVIEW TO CURTIS LINE.  STAY TUNED TO THE LATEST WEATHER
FORECASTS FOR UP TO DATE INFORMATION.

POWER

In the hours before

Local storm report, May 13, 2:25 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
225 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 PM    12S ATKINSON             NE        1.50 HAIL
05/13/03   HOLT
Local storm report, May 13, 2:27 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0227 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    BURWELL                   NE   0.75 IN HAIL
05/13/03   GARFIELD

MB
Local storm report, May 13, 2:52 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0252 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    14 NNE BARTLETT           NE   0.75 IN HAIL
05/13/03   WHEELER

MB
Local storm report, May 13, 3:05 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    2S SPENCER              NE        0.75 HAIL
05/13/03   BOYD
Local storm report, May 13, 3:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0317 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    8 NE ONG                  NE   1.00 IN HAIL
05/13/03   FILLMORE

0312 PM    8 N ONEILL               NE   1.00 IN HAIL
05/13/03   HOLT

MB
Local storm report, May 13, 3:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0317 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    8 N ONEILL               NE   1.00 IN HAIL
05/13/03   HOLT

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:03 PM CDTSevere Thunderstorm WarningLBFKeya Paha57 min
May 13, 1:58 PM CDTSevere Thunderstorm WarningLBFBoyd, Garfield62 min
May 13, 1:59 PM CDTSevere Thunderstorm WarningLBFHolt46 min
May 13, 2:24 PM CDTSevere Thunderstorm WarningLBFWheeler51 min
May 13, 2:31 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt29 min
May 13, 2:45 PM CDTTornado WarningLBFBoyd, Holt45 min
May 13, 2:50 PM CDTSevere Thunderstorm WarningLBFHolt40 min
May 13, 4:01 PM CDTSevere Thunderstorm WarningLBFWheeler44 min
May 13, 4:06 PM CDTSevere Thunderstorm WarningLBFGarfield39 min
May 13, 4:44 PM CDTSevere Thunderstorm WarningLBFWheeler31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.